Opioid and Benzodiazepine Abuse: Two Dangerous Drugs are Often Mixed
Start your Recovery 866.790.7979

Opioid and Benzodiazepine Abuse: Two Dangerous Drugs are Often Mixed

Both opioids and benzodiazepines are dangerous drugs in themselves, but a deadly cocktail is mixed when these two drugs are taken together. Even though the dangers of combining these two drugs are extreme, most recreational users do not understand just how dangerous it can be to take both drugs at the same time.

The Dangers of Opioids: Why are Heroin and Prescription Painkillers like Oxycontin so Deadly? 

The opioid addiction crisis that has swept across the United States in the past 20+ years, and increased exponentially starting in 2007, has brought more attention to the dangers of opioids, but many in the younger generation are still oblivious to the very real dangers.

Are Opioids Narcotics? 

Opioids are drugs in the narcotic class that include heroin, oxycodone, Oxycontin, Vicodin, Opium, fentanyl, and morphine. In a clinical setting, they are used to treat chronic pain, and many will receive a short-term prescription for opioids following surgeries or injuries such as broken bones. The drugs are also highly addictive, which means that long-term use should be reserved only for cases where the quality of life is severely decreased without the medication.

Opioid Overdose, Hypoxia, and Death 

What makes opioids so deadly is the fact that they suppress breathing function. The more opioids a person has in their system, the more the breathing is suppressed. In cases of overdose, the breathing suppression is so great that breathing stops completely. The body literally forgets to breathe – this leads to lack of oxygen to the brain (hypoxia), which quickly leads to brain damage and death.

In many of the cases involving opioid overdose, the individual falls asleep or loses consciousness. With the brain not able to make the conscious decision to breathe, breathing becomes shallower and shallower until the body stops breathing altogether.

How Benzodiazepines Increase the Dangers of Opioids 

Mixing and two or more drugs will always increase the dangers of those individual drugs, but when it comes to mixing benzos and opioids, the dangers are far greater. We have already established that the primary concern with opioid overdose is that the individual falls asleep or passes out – leading to the suppressed breathing function. When benzodiazepines are in the body, the likelihood of passing out or falling asleep is greatly increased.

Benzodiazepines are primarily used for their main effects: general anesthesia, muscle relaxation, drowsiness, and sleepiness. These effects may help with symptoms of anxiety or sleeplessness, but are downright dangerous for anyone experiencing suppressed breathing function.

Benzodiazepines and Opioids Prescribed Together 

In some cases, both types of drugs may be prescribed to a person. However, doctors and pharmacists will advise not to take the two together. Because so many people have overdosed on taking the two drugs in a relatively short period of time, doctors are reconsidering prescribing the two at the same time and checking prescription drug monitoring systems before prescribing.

However, in some cases, the two drugs need to be prescribed for two separate medical issues at the same time. In these cases, doctors warn about the risk of overdose and advise patients to look closely at the half-lives of both and to ensure sufficient time between dosages.

Recreationally Using Benzodiazepines and Opioids Together 

The real concern of mixing these two drugs comes to those who have not been prescribed one or the other, but are using the drugs recreationally. All you have to do is look online in forums and on social media to see the extent of the problem among today’s youth. Kids as young as 13 are regularly taking both opioids and benzodiazepines to get high. Besides the fact that both are some of the most addictive medications available, both have the very real danger of causing overdoses.

Today’s younger generation isn’t just taking a few pills here and there either, they are taking handfuls of pills and mixing them together to achieve an “even greater high.” Even worse, some that have found themselves addicted to opioids have realized that benzodiazepines are often used during medically assisted detox for opioids. The danger here is that many attempts to detox themselves from opioids by taking benzodiazepines. This should never be attempted, and detox efforts should be left to the professionals.

Can You Be Addicted to Opioids and Benzodiazepines at the Same Time

Yes, it is possible to develop an addiction to both opioids and benzodiazepines at the same time. Polydrug use like this is extremely risky, not only due to the risk of overdose, but because withdrawals from both drugs can be life-threatening. It is extremely important to get yourself or your loved one into medical detox to begin detoxing from both benzodiazepines and opioids as soon as possible.

Addiction Treatment for Opioids and Benzodiazepine Abuse

We cannot stress the dangers of opioids and benzodiazepine abuse enough. With an addiction to opioids or with an addiction to benzodiazepines, the risk of overdose and death is very high. However, if someone is mixing the two or are addicted to both, that person is a ticking time bomb. You cannot wait to get someone in this situation helps. You need to perform an intervention immediately, set a plan for recovery, and get them into detox as soon as possible.

Get More Information on Prescription Drug Addiction